Tuesday, October 21, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone. Try it today!

Saturday, November 21, 2009 sig9girl, Community Member, asks

Q: what will happen to a person with schizophrenia does not take medication

what happens if a person with schiophrenia does not take medication

Answer This
Answers (3)
Jerry Kennard, Health Guide
11/22/09 6:28am

The aim of medication is to reduce the symptoms of schizophrenia to a level where the person finds them tolerable, or in some cases, absent. Medication may prevent relapse or if relapse does occur it can shorten the duration and lessen the effects. Medication, if correctly prescribed to a therapeutic level, enables the person to cope with life and to remain independent. If medication is stopped it can have profound implications. A relapse may be so severe as to require admission to hospital. Cases of suicide are not unknown and the possibility of danger to the person, and possibly others, increases.

 

On this site there are various resources relating to schizophrenia treatment that may be useful. The context of your question is quite clear (are you taking meds? Is it someone you know?) but hope these few very general comments help a little.

Reply
Christina Bruni, Health Guide
11/24/09 9:00pm

sig9girl,

 

A person with schizophrenia who does not take medication will most likely not recover or will not recover to the degree he or she could have if they took the medication.

 

Everyone I know who discontinued their schizophrenia drug relapsed and had to be hospitalized again.  Memoirs have been published by people with schizophrenia who reolved in and out of hospitals for decades (not years but decades) because they kept stopping their medication.

 

There may be side effects however it is better to work with your psychiatrist to either change the dose or dose time, change the medication or add an adjunct medication to address the side effect. 

 

I was on drug holiday for three months and had to be hospitalized again in 1992 because I had a relapse.

 

The short answer here is that if you go off your medication the psychotic symptoms could return.  And they will be worse than usual and it will be harder to return to your previous level of functioning after each psychotic episode.

 

Regards,

Christina

Reply
David Robbins, Community Member
11/28/09 6:52am

The answer I offer is my own experience of going off meds. It ended with me being admitted to a hospital.

 

I learned that, for me, meds will always be a part of my recovery process.

 

Going off meds not and never will be an option for me.

 

I wish you well.

 

Dave

Reply
nin, Community Member
7/ 9/10 5:25am

Bottom line, you said a mouthful..Until a person with schizphrenia makes this acceptance they will continue to try and get off because of the side effects or because they feel they are feeling better and don't need the meds anymore..These are folks who have not accepted their condition and how serious it is and that most likely they will be taking those meds for life but without them he won't have a life...My younger cousin is schizo.  and we love him..He is so kind and compassion just an overall good person who is a pleasure to be around but he relapsed a couple of time and this last time I believe he accepted his illness and how much damage getting off his meds can and will do to himself and others...Like most mentally ill people he beat himself for years before his sister forced him into a hospital not knowing what was wrong with her loving brother who worked all week with a tailer and danced salsa in the clubs on weekends, friends of men and women alike...They didn't know what was wrong with my cousin...meanwhile he was acting bizarre and not bathing anymore, he would be heard from his bedroom talking to himself, he even got a lil violent with his sister and mother but luckly no one was hurt....My cousin started to change his behavior in his early twenties....He has been on his meds for many years  and I was just wondering what kind of effect those meds do to  their brains besides good???  He smokes one after the other lights one with the filter of the other...Is this due to his meds???   He also drinks coffee like crazy, is this due to his meds??  If you can answer any of my questions I will be grateful if not thanks for ready my mail if you did......Nin Minelli

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By sig9girl, Community Member— Last Modified: 01/02/13, First Published: 11/21/09